Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Heart. 2008 Feb;94(2):191-6. Epub 2007 May 4.

Digitalis: a dangerous drug in atrial fibrillation? An analysis of the SPORTIF III and V data.

Author information

  • 1UllevĂ„l University Hospital, 0407 Oslo, Norway. knut.gjesdal@medisin.uio.no

Abstract

OBJECTIVE:

In heart failure, digitalis increases exercise capacity and reduces morbidity, but has no effect on survival. This raises the suspicion that the inotropic benefits of digitalis may be counteracted by serious adverse effects. Patients with atrial fibrillation (AF) were studied to clarify this.

DESIGN:

In the Stroke Prevention using an ORal Thrombin Inhibitor in atrial Fibrillation (SPORTIF) III and V studies, 7329 patients with AF at moderate-to-high risk were randomised to preventive treatment of thromboembolism, either with warfarin or the oral direct thrombin inhibitor ximelagatran. The survival of users and non-users of digitalis was investigated.

RESULTS:

At baseline, 53.4% of the study population used digitalis, and these patients had a higher mortality than non-users (255/3911 (6.5%) vs 141/3418 (4.1%), p<0.001; hazard ratio (HR) = 1.58 (95% CI 1.29 to 1.94)). Digitalis users also had more baseline risk factors. After multivariate risk factor adjustment, the increased mortality persisted (p<0.001; HR = 1.53 (95% CI 1.22 to 1.92 vs 1.23 to 1.92)).

CONCLUSIONS:

The results suggest that digitalis, like other inotropic drugs, may increase mortality. This may be concealed in heart failure, but be revealed in patients with AF, who need the rate-reducing effect of digitalis, but do not benefit much from an increased inotropy. Cautious interpretation of the data is mandatory since the patients were not randomised with respect to digitalis use.

Comment in

PMID:
17483128
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk